The use of suxamethonium (succinylcholine) for rapid-sequence intubation may be limited by hyperkalaemia. Modest pre-induction hyperkalaemia is usually disregarded. We present a patient who underwent emergency surgery for a perforated peptic ulcer after being bedbound for 26 days because of a head injury. Serum potassium level was 4.0 mmol/L. The patient was intubated after injection of sedative and suxamethonium and, about 3 minutes later, developed ventricular arrhythmia. Blood tests during resuscitation showed a serum potassium level of 8.8 mmol/L. Immobilisation, denervation and intra-abdominal infection were risk factors for hyperkalaemia in this patient. This report reinforces the need to identify risk factors for hyperkalaemia before administration of suxamethonium, even when serum potassium levels are normal.
|Number of pages||2|
|Journal||Critical care and resuscitation : journal of the Australasian Academy of Critical Care Medicine|
|Publication status||Published - 2006 Sep|
All Science Journal Classification (ASJC) codes
- Emergency Medicine
- Critical Care and Intensive Care Medicine
- Anesthesiology and Pain Medicine